I am experience irregular periods while using Depo-Provera

Question: I have been on depo for about 12 years.  I got a shot on Wednesday, may 11, and suddenly had a period start on Saturday.  I was due for the shot starting may 9, was the earliest possible date. I had spotting before, but nothing like this.  It is starting to taper off now.  My questions are:  in between getting the shot and the period, my husband and I had sex.  I am wondering if I have anything to worry about as far as possible pregnancy.   Also, since I had a period after the shot, am I still protected for three months?  I am interested in switching methods, as I have been gaining weight steadily the last few years on the shot.  How long after the injection can I switch methods?  Thanks so much for your time in answering my questions.

Answer:  Irregular menstrual cycle and changes in weight are side effects of using Depo-Provera.  If you received your injection on time (within 12-13 weeks of your last injection), you would be at low risk for an unintended pregnancy until you are due for your next injection.  However, because abstaining from sex is the only 100% way to avoid pregnancy and disease, I would encourage you to take pregnancy test if you are concerned.  If you are interested in getting tested for pregnancy or discussing other contraceptive options, please call 440-352-0608 (Painesville) or 440-992-5953 (Ashtabula) to schedule an appointment.

Archives